Alert archive / Wyoming / Tornado Warnings in 2018
Tornado Warning 12, NWS Riverton, WY
NWS Riverton, WY issued this tornado warning at Jun 29, 2018, 11:28 AM MDT for Big Horn County, Washakie County, Wyoming. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2018, 11:28 AM MDT (17:28 UTC)
- Expired
- Jun 29, 2018, 12:00 PM MDT
- In force
- 32 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Big Horn County, WY, Washakie County, WY
The radar
The Riverton/Lander radar (KRIW), 121 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 5.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 1500 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
726
WFUS55 KRIW 291728
TORRIW
WYC003-043-291800-
/O.NEW.KRIW.TO.W.0012.180629T1728Z-180629T1800Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Riverton WY
1128 AM MDT FRI JUN 29 2018
The National Weather Service in Riverton has issued a
* Tornado Warning for...
Southern Big Horn County in central Wyoming...
Northwestern Washakie County in central Wyoming...
* Until noon MDT.
* At 1128 AM MDT, a severe thunderstorm capable of producing a
tornado was located 18 miles south of Otto, or 23 miles southwest
of Basin, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southern Big Horn and northwestern Washakie Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Riverton.
&&
LAT...LON 4406 10844 4421 10853 4429 10816 4413 10807
TIME...MOT...LOC 1728Z 250DEG 20KT 4415 10839
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
TL1 follow-up statement
609
WWUS55 KRIW 291744
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
1144 AM MDT FRI JUN 29 2018
WYC003-043-291800-
/O.CON.KRIW.TO.W.0012.000000T0000Z-180629T1800Z/
Big Horn-Washakie-
1144 AM MDT FRI JUN 29 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL NOON MDT FOR
SOUTHWESTERN BIG HORN AND NORTHERN WASHAKIE COUNTIES...
At 1143 AM MDT, a severe thunderstorm capable of producing a tornado
was located 15 miles south of Otto, or 17 miles southwest of Basin,
moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southwestern Big Horn and northern Washakie Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 4412 10839 4423 10844 4428 10819 4419 10810
4415 10808
TIME...MOT...LOC 1743Z 250DEG 20KT 4418 10828
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
TLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this tornado warning went out at Jun 29, 2:25 AM MDT, 9 hours 3 minutes earlier.
Area forecast discussion, Jun 29, 2:25 AM MDT, 9 hours 3 minutes before
Area Forecast Discussion National Weather Service Riverton WY 225 AM MDT Fri Jun 29 2018 .SHORT TERM...Today through Sunday night A cold front is currently making its way through the area. This will have two effects. One, temperatures will be cooler than yesterday, an average of around 10 to 20 degrees. In addition, with flow turning more westerly to northwesterly, it should blow out most of the haze from the wildfires to the south. The weather will remain active today though. A trough approaching from the west will bring enough instability to keep the chance of showers and thunderstorms in the forecast. These would be most numerous in the afternoon and evening but one is possible at any time. As for stronger storms, the Storm Prediction Center has pulled the slight risk east out of the area. We still have a marginal risk covering much of the area East of the Divide though. Models are showing decent shear although the best shear looks to stay east of our area. We also have some decent jet support courtesy of the right, rear quadrant of a jet streak this afternoon. As a result can't rule out a rotating storm though as the SPC has a small possibility of a tornado in Johnson and eastern Natrona County where cloud bases may be a bit lower. Not enough confidence to put in the forecast through. At this point, the main threat from the storms today would be hail. There could be some severe hail, especially in Johnson County where moisture is deeper. But for now, we will stick with the small hail and gusty wind wording. There is "hatched area" just to the east though for larger hail so this will have to be watched closely. Although, we can't rule out severe wind gust, this looks to be the least of the threats. The chance of storms will linger into Saturday. However, they don't look as numerous and it could be an earlier show. This is due to the passage of the trough axis, which is expected by mid afternoon. If there is any chance of stronger storms, it would may be Natrona County. The NAM is showing a jet streak possibly enhancing upper level divergence across the area. The GFS is further east however and keeps most of the storms over eastern Wyoming. We split the middle for now. With cooler temperatures and low wet bulb zero temperatures, the main threat this day would be small hail. This will be the coolest day of the period as well. The guidance may be a bit cool since any sunshine only 9 days after the solstice would raise temperatures more. As a result, we went a couple of degrees above guidance for most locations. Ridging will then build across the area for Sunday and bring drier and warmer weather. The GFS is showing some isolated convection across the northern mountains. However, as I have stated before, this model tends to overdo orographic influence on precipitation. As a result, we kept things dry. A gusty wind may develop in the afternoon though. And this, combined with lower humidity may lead to enhanced fire behavior across portions of the area Sunday afternoon. .LONG TERM...Monday through Friday Mainly dry Monday and Monday night. Isolated showers and storms over northwest WY are possible Monday afternoon and evening. More of the same on Tuesday with the isolated showers and storms developing over the northwest and Bighorn mountains. Wednesday, the 4th of July, looks dry for most places with very isolated mountain showers or storms. Thursday keeps with the mostly dry weather pattern for most places. The exception is Johnson county where a chance of thunderstorms Thursday evening through the late night. Next Friday may see an increase in mid and high level moisture. This would lead to more thunderstorm activity, mainly along and east of the continental divide. As for temperatures, Monday will be seasonably warm, the very warm to hot Tuesday through Thursday. Next Friday high temps may be a degree or two cooler in places due to more clouds in the afternoon. Overall, typical summertime weather pattern to kick off July. && .AVIATION... Areas of MVFR ceilings, local IFR ceilings may persist across portions of central Wyoming until around 15z, primarily affecting KCOD and KCPR. Scattered showers and thunderstorms will develop across north and central Wyoming Friday afternoon. Isolated strong to severe thunderstorms are possible vicinity and east of I-25 Friday afternoon and early evening. Most of this activity should be east of the area by 02z Saturday. Another front dropping south across central Wyoming Friday evening may spread areas of MVFR, local IFR ceilings into the area, primarily affecting KCOD and KCPR. && .FIRE WEATHER... High temperatures today will be cooler than yesterday with minimum relative humidities above critical levels. However, winds will be gusty again across southern and central Wyoming. Behind the cold front, winds will be north to northwest and some thunderstorms will develop in the afternoon. A few showers could linger into Saturday with thunderstorms redeveloping in the afternoon. Mixing and smoke dispersal will range from good in the north to excellent in the south. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Hattings LONG TERM...AR AVIATION...Meunier FIRE WEATHER...Hattings/Bourque
Hazardous weather outlook, Jun 29, 2:30 AM MDT, 8 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 230 AM MDT Fri Jun 29 2018 WYZ001>020-022>030-301100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 230 AM MDT Fri Jun 29 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Isolated to scattered mainly afternoon and evening thunderstorms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Saturday...Isolated to scattered thunderstorms. Sunday through Wednesday...Elevated fire conditions in the central and south. Isolated thunderstorms Monday and Tuesday in the north and northwest. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report hail and wind gusts past 45 mph. Thank you.
In the hours before
Special weather statement, Jun 29, 10:39 AM MDT, 49 minutes before
Special Weather Statement
National Weather Service Riverton WY
1039 AM MDT FRI JUN 29 2018
WYZ003-004-006-291715-
North Big Horn Basin-Southeast Big Horn Basin-Cody Foothills-
1039 AM MDT FRI JUN 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN...
NORTHWESTERN WASHAKIE AND EAST CENTRAL PARK COUNTIES UNTIL 1115 AM
MDT...
At 1038 AM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Meeteetse, moving northeast at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern Big
Horn...northwestern Washakie and east central Park Counties,
including the following locations... Burlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4417 10817 4408 10854 4408 10862 4422 10872
4446 10842
TIME...MOT...LOC 1638Z 243DEG 12KT 4418 10858
TLSpecial weather statement, Jun 29, 11:10 AM MDT, 18 minutes before
Special Weather Statement National Weather Service Riverton WY 1110 AM MDT FRI JUN 29 2018 WYZ003>006-291745- North Big Horn Basin-Southeast Big Horn Basin-Cody Foothills-Southwest Big Horn Basin- 1110 AM MDT FRI JUN 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOT SPRINGS... SOUTHWESTERN BIG HORN AND NORTHWESTERN WASHAKIE COUNTIES UNTIL 1145 AM MDT... At 1110 AM MDT, Doppler radar was tracking a strong thunderstorm 15 miles east of Meeteetse, moving northeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northern Hot Springs...southwestern Big Horn and northwestern Washakie Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4401 10855 4415 10871 4436 10845 4415 10821 TIME...MOT...LOC 1710Z 229DEG 13KT 4413 10856 TL
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:29 PM MDT | Special Weather Statement | RIW | Big Horn | 46 min |
| Jun 29, 10:39 AM MDT | Special Weather Statement | RIW | Big Horn | 36 min |
| Jun 29, 11:10 AM MDT | Special Weather Statement | RIW | Hot Springs | 35 min |
| Jun 29, 11:14 AM MDT | Tornado Warning | RIW | Big Horn, Washakie | 16 min |
| Jun 29, 11:33 AM MDT | Special Weather Statement | RIW | Big Horn | 42 min |
| Jun 29, 11:46 AM MDT | Special Weather Statement | RIW | Big Horn | 44 min |
| Jun 29, 11:50 AM MDT | Tornado Warning | RIW | Washakie | 25 min |
| Jun 29, 11:58 AM MDT | Tornado Warning | RIW | Big Horn | 32 min |
| Jun 29, 12:15 PM MDT | Tornado Warning | RIW | Big Horn, Washakie | 30 min |
| Jun 29, 12:25 PM MDT | Special Weather Statement | RIW | Johnson | 35 min |
| Jun 29, 12:37 PM MDT | Special Weather Statement | RIW | Big Horn | 23 min |
| Jun 29, 12:46 PM MDT | Special Weather Statement | RIW | Washakie | 29 min |
| Jun 29, 12:55 PM MDT | Special Weather Statement | RIW | Johnson | 35 min |
| Jun 29, 12:59 PM MDT | Special Weather Statement | RIW | Big Horn | 46 min |
| Jun 29, 1:09 PM MDT | Special Weather Statement | RIW | Washakie | 36 min |
| Jun 29, 1:12 PM MDT | Special Weather Statement | RIW | 33 min | |
| Jun 29, 1:17 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Johnson | 43 min |
| Jun 29, 1:25 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 35 min |
| Jun 29, 1:57 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 33 min |
Nearby
Tornado Warnings in Wyoming, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.